Sunday, February 6, 2011

A request from Grandma Sugar


My mother-in-law Grandma Sugar, right, and my husband Walter 

My mother-in-law, Grandma Sugar, is suffering from osteonecrosis, or "death of bone" of the jaw (ONJ). Osteonecrosis is reportedly a rare condition involving the jaw and is characterized by pain, swelling, infection and exposed bone.

She has all those symptoms. She asked me to post a warning about bisphosphonates, a class of drugs that are used in the treatment and prevention of osteoporosis and that have been associated with osteonecrosis. The brand she used for a number of years was Fosamax.

A Mayo Clinic Web site said that there have been reports of a possible link between bisphosphonates and osteonecrosis since 2003. The majority of cases of bone-death of the jaw involved people with cancer who were receiving chemotherapy and had been given intravenous bisphosphonates to treat cancer that had spread to the bone.

The site noted that a small number of cases of osteonecrosis of the jaw had been reported in people taking oral bisphosphonates for osteoporosis and the cases were primarily associated with active dental disease or a recent dental procedure, such as a tooth extraction.

Grandma Sugar falls into the category that had a tooth extraction while taking oral bisphosphonates. Although the date of publication of the Mayo clinic post is not included, I suspect that the phrase “ the small number of cases” is seriously out of date. Grandma Sugar is now under the care of an oral surgeon who said he has 30 other patients suffering from the same condition.

Osteoporosis is a serious condition and not getting treatment is probably not an option. So what is an individual to do about avoiding the possibly nightmarish side effects of the drugs used to treat osteoporosis?

The Mayo Clinic site said to get needed dental work before starting the medication. That doesn’t help Grandma Sugar. And, “If you currently take an oral bisphosphonate and need a dental procedure, you should discuss this with your doctor and dentist.” Too late for her to do that, too.

But it may not be too late for others to make decisions that would decrease their chances for experiencing what she is going through. That is why she asked me to do this post. Getting the word out to others who are possibly at risk is important to her.

2 comments:

Sandra said...

thanks Linda, i just sent this link to my friend in GA she takes fosamax and has for years and she is always at the dentist

Ginny said...

Thanks for this info, everyone needs to know it. They have also discovered that the bone building drugs build bone that is weaker than regular, so people are having broken bones. I have a friend who has jaw problems because of these drugs. They also gave her arthritis. But what else is there to do? She has taken every osteoporosis drug there is, they all have these side effects. It's a hard choice.